Florida, 2016

Damaging Wind in Florida, May 17, 2016

May 17, 2016 · NWS TBW · 1 event in 1 county or zone

A line of thunderstorms developed along an outflow boundary moving southeast across the Gulf of Mexico. Some of these storms produced damaging wind gusts over West-Central Florida as they came onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of thunderstorms developed along an outflow boundary moving southeast across the Gulf of Mexico. Some of these storms produced damaging wind gusts over West-Central Florida as they came onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 17, 2:47 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 17, 2:47 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
347 PM EDT TUE MAY 17 2016

.SHORT TERM (TODAY - WEDNESDAY)...
Mid afternoon GOES satellite imagery is showing a large and well
organized MCS over the eastern Gulf of Mexico, with a large cirrus
shield extending towards coast from around Tampa Bay north. Areas
under this cirrus are staying somewhat stable, though interior
portions of the forecast area and farther to the south are seeing
scattered to numerous thunderstorms developing and slowly drifting
northeast. Over Southwest Florida, a weak sea breeze has pushed
inland and temporarily cleared out the coast. Through the rest of
the afternoon and into the early evening, HRRR and other high
resolution guidance is indicating that the MCS will send an
outflow southeast across the eastern Gulf, bringing another round
of thunderstorms through West-Central and Southwest Florida,
including areas that have already been cleared by the sea breeze.
These storms are expected to somewhat wind down overnight, but
a few storms should linger through Wednesday morning.

On Wednesday, the mid level impulse/disturbance that has been
contributing to the trouble today will be moving east into the
Atlantic, although abundant moisture will remain across the Florida
Peninsula, with the GFS showing precipitable water values of 1.5 to
2.0 inches across the area. This will allow for another cloudy day,
with scattered to numerous thunderstorms during the afternoon.

.MID TERM/LONG TERM (Wednesday Night-Tuesday)...
A rather zonal mid level flow will setup across the region for
Wednesday night into Friday then some shortwave energy moving east
across the southern states will phase with a shortwave trough
dropping through the Midwest Friday night and Saturday before
cutting off along the Mid-Atlantic and southeast U.S. early next
week. Meanwhile at the surface a stalled frontal boundary will
remain across North Florida and the Deep South into Friday then lift
north as a warm front as low pressure develops over the Lower
Mississippi Valley. This low will track east northeast and off the
Mid-Atlantic coast early next week dragging a cool front south into
the region. In general it looks like the summer-like pattern with
warm and somewhat muggy conditions and scattered mainly afternoon
and evening thunderstorms will continue through the weekend. Late in
the week the flow will be rather light with a decent sea breeze
developing and therefore taking the best rain chances inland over
the interior counties during the afternoon and evening. Over the
weekend a more southwest to west flow will setup as the cool front
approaches from the northwest, but there will be some shortwave
energy moving through during Saturday helping to enhance the rain
chances across the entire region. Then early next week the flow will
shift to northwest to north behind the boundary as high pressure
builds south bringing some drier air into the area lowering rain
chances to 20 to 30 percent, or back to more typical May values.

&&

.AVIATION...
A weak sea breeze has cleared out the coastal TAF sites early
this afternoon, with mostly VFR conditions holding at this time,
and only isolated pockets of MVFR ceilings. However, the complex
over the Gulf is forecast to send out an outflow boundary, that
will bring another round of showers and thunderstorms through the
area during the early evening hours.

&&

.MARINE...
A ridge of high pressure to the northeast of Florida, and developing
low pressure over the western Gulf of Mexico are fostering southerly
winds over the coastal waters today. Although the gradient winds
will generally remain 10-15 knots or less, locally higher winds in
the vicinity of some of the stronger thunderstorms today will create
hazardous boating conditions.

&&

.FIRE WEATHER...
Humidity will remain well above critical thresholds through the
week. The wetter than normal pattern will continue through the
next several days, with the highest rain chances over the
interior.

&&

.Preliminary Point Temps/PoPs...
TPA  73  85  75  87 /  40  50  20  30
FMY  73  88  75  91 /  20  50  20  40
GIF  71  86  72  91 /  50  60  20  50
SRQ  73  83  73  87 /  40  40  20  30
BKV  70  85  69  90 /  40  50  20  40
SPG  74  84  74  88 /  40  40  20  30

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...18/Fleming
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, May 17, 3:36 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
436 AM EDT TUE MAY 17 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-180845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
436 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY FROM
WEDNESDAY THROUGH SUNDAY. THE THUNDERSTORMS WILL BE MOST ACTIVE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...AND ALSO TO
THE EAST OF THE I-75 CORRIDOR. NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED THIS WEEK...HOWEVER...A FEW THUNDERSTORMS EACH
DAY WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCKAUGHAN

In the hours before

Special weather statement, May 17, 4:33 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
533 PM EDT TUE MAY 17 2016

FLZ052-056-057-172215-
HIGHLANDS-POLK-HARDEE-
533 PM EDT TUE MAY 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARDEE...NORTHWESTERN
HIGHLANDS AND SOUTH CENTRAL POLK COUNTIES...

AT 533 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAUCHULA...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...WAUCHULA...SWEETWATER...BOWLING GREEN...ZOLFO
SPRINGS...AVON PARK EXECUTIVE AIRPORT AND SEBRING SHORES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2753 8138 2736 8175 2752 8193 2782 8164
TIME...MOT...LOC 2133Z 227DEG 17KT 2753 8172

EO
Local storm report, May 17, 4:52 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
552 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     MARINE TSTM WIND 5 SW LARGO              27.86N 82.85W
05/17/2016  E41 MPH          PINELLAS           FL   MESONET

            FROM A PERSONAL WEATHER STATION ON INDIAN SHORES BEACH.

&&

NOAH
Local storm report, May 17, 5:10 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
610 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     PIE ST PETE CLRWTR AIRP 27.92N 82.69W
05/17/2016  M52 MPH          PINELLAS           FL   ASOS

            ASOS MEASURED WIND GUST WEST AT 45 KNOTS.

&&

NOAH
Local storm report, May 17, 5:26 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
626 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     TPA TAMPA INTL AIRPORT  27.98N 82.53W
05/17/2016  E40 MPH          HILLSBOROUGH       FL   ASOS

            ASOS MEASURED A WEST WIND GUST AT 35 KNOTS.

&&

NOAH
Local storm report, May 17, 5:34 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
634 PM EDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     MACDILL AIR FORCE BASE  27.85N 82.52W
05/17/2016  M40 MPH          HILLSBOROUGH       FL   ASOS

            ASOS MEASURED 35 KNOT WIND GUST.

&&

NOAH
Special weather statement, May 17, 5:35 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
635 PM EDT TUE MAY 17 2016

FLZ043-050-052-056-057-061-151-155-160-248-249-251-255-260-172330-
INLAND MANATEE FL-INLAND SARASOTA FL-INLAND HERNANDO FL-
INLAND PASCO FL-PINELLAS FL-HIGHLANDS FL-SUMTER FL-POLK FL-
INLAND HILLSBOROUGH FL-COASTAL MANATEE FL-COASTAL SARASOTA FL-
COASTAL HILLSBOROUGH FL-DESOTO FL-HARDEE FL-
635 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HILLSBOROUGH...DESOTO...SOUTHERN
SUMTER...HARDEE...NORTHWESTERN HIGHLANDS...SARASOTA...SOUTHEASTERN
HERNANDO...POLK...PASCO...MANATEE AND SOUTHEASTERN PINELLAS COUNTIES
UNTIL 730 PM EDT...

AT 635 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HILL 'N DALE TO NEAR MACDILL AIR FORCE
BASE TO 12 MILES WEST OF SAINT ARMANDS KEY. MOVEMENT WAS EAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...SPRING HILL...LAKELAND...SARASOTA...BRADENTON...PLANT CITY...WINTER
HAVEN...TEMPLE TERRACE...HAINES CITY...BARTOW...LAKE WALES...AUBURNDALE...
ZEPHYRHILLS...PALMETTO...SEBRING...AVON PARK...BROOKSVILLE...ARCADIA...DADE
CITY AND WAUCHULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2786 8266 2861 8244 2862 8196 2835 8196
      2835 8166 2826 8166 2826 8156 2814 8152
      2814 8146 2809 8145 2808 8135 2801 8138
      2806 8146 2805 8146 2796 8135 2743 8145
      2714 8164 2711 8255 2751 8280 2758 8281
TIME...MOT...LOC 2235Z 290DEG 44KT 2851 8233 2779 8250 2727 8278

EO

The radar

The Tampa radar (KTBW), 35 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
May 17, 5:41 PM EST
Where
Manatee County, Bayshore Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.430, -82.580

A trained spotter reported that an awning was ripped off a home in Bayshore Gardens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626155.